Kentucky, 2007

Damaging Wind in Kentucky, August 28, 2007

August 28, 2007 · NWS PAH · 1 event in 1 county or zone

An isolated severe thunderstorm event occurred during the heat of the day. A weak surface trough extended from west to east across western Kentucky, which aided the development of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm event occurred during the heat of the day. A weak surface trough extended from west to east across western Kentucky, which aided the development of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 28, 2:20 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 28, 2:20 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
320 PM CDT TUE AUG 28 2007

.DISCUSSION...
MAIN FORECAST CONCERNS ARE PRECIP CHANCES WEDNESDAY INTO
THURSDAY...AND THEN AGAIN ON LABOR DAY.

AS FOR PRECIP CHANCES...MODELS ARE IN FAIRLY GOOD AGREEMENT ONCE
AGAIN WITH OVERALL SYNOPTIC EVOLUTION THROUGH THE REST OF THE WEEK.
BOTH NAM AND GFS BRING A H50 SHORT WAVE NORTH FROM MS/TN
OVERNIGHT...AND A BAND OF INCREASED MOISTURE WITH IT. ALREADY SEEING
THIS MOISTURE RETURN TODAY OVER SW KY IN THE FORM OF INCREASED DEW
POINTS AND ISOLATED SHOWERS/THUNDERSTORMS. THUS..WILL GO WITH AT
LEAST SCATTERED POPS TONIGHT ACROSS WRN KY.

MODEL CONSENSUS STILL BRINGS A WEAK COLD FRONT DOWN INTO THE REGION
BY THE END OF THE DAY WEDNESDAY AS H50 FLOWS BECOMES MORE NWLY.
UNFORTUNATELY...NOT MUCH LOW LVL CONVERGENCE...MID LVL DYNAMICS OR
DEEP MOISTURE AHEAD OF THE FRONT...SO ALL IN ALL...LOOKS LIKE LITTLE
IF ANY DROUGHT RELIEF WITH ITS PASSAGE. THE BEST CHCS OF SHOWERS OR
STORMS WED INTO THU LOOK TO BE OVER WRN KY WHERE OVERALL MOISTURE
AND THETA E VALUES WILL BE HIGHEST.

AFTER LINGERING SMALL CHANCE POPS THURSDAY WITH THE DEPARTING
FRONTAL BOUNDARY...A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE
SOUTHWESTERN STATES...ALLOWING NORTHWEST FLOW TO TAKE HOLD EAST OF
THE PLAINS LATE IN THE WEEK. A DRY NORTHEASTERLY FLOW WILL DEVELOP
AT THE SURFACE AS HIGH PRESSURE MIGRATES ACROSS THE GREAT LAKES
REGION. THIS WILL MORE THAN LIKELY RESULT IN A RETURN TO DRY
CONDITIONS FRIDAY THROUGH SUNDAY.

BY LABOR DAY...MEDIUM RANGE MODELS HAVE BEEN HINTING AT THE
POSSIBILITY OF A MID LEVEL WEAKNESS DEVELOPING OVER THE REGION. HAVE
OPTED TO GO AHEAD AND ADD SOME SMALL POPS FOR MONDAY...THO IT DOES
NOT LOOK TO BE A SIGNIFICANT EVENT EVEN IF THIS WEAKNESS DOES FORM.

&&

.AVIATION...
DIURNALLY DESTABILIZED ATMOS SUPPORTIVE OF WIDELY SCT CB MAINLY PAH TAF
SITE THRU MID EVENING. AFTER LOSS OF DIURNAL FUEL...SOME MID OR HIGH
CLOUD DEBRIS CLOUD POSSIBLE AND AT LEAST NAM MODEL FLIRTS WITH
MAINTAINING ISOLD CONVECTIVE CHC...BUT WEVE LEFT ITS MENTION OUT OF
TAF SITES. THE USUAL PATCHY AM FOG IS POSSIBLE ESP CGI AS TDS
CONTINUE SLOW RISE. EXPECT DIURNAL FLARE A LITTLE EARLIER WED WITH
HIGH BASED CU DEVELOPING 15-18Z LEADING TO SLIGHTLY MORE CONGESTIVE
CONVECTIVE PM CHANCE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MEFFERT
Hazardous weather outlook, Aug 28, 2:55 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
355 PM CDT TUE AUG 28 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
355 PM CDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE OVER MAINLY WESTERN
KENTUCKY LATE THIS AFTERNOON. THE THUNDERSTORM ACTIVITY WILL
LIKELY DIMINISH WITH THE LOSS OF DAYTIME HEATING THIS EVENING...
BUT MAY PICK UP AGAIN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE REGION WEDNESDAY...
WITH BETTER CHANCES OVER SOUTHERN PORTIONS OF WESTERN KENTUCKY AND
SOUTHEAST MISSOURI. THUNDERSTORMS REMAIN POSSIBLE ACROSS THE
ENTIRE QUAD STATE REGION WEDNESDAY NIGHT AND THURSDAY. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Paducah radar (KPAH), 2 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCracken

When
August 28, 4:10 PM CST
Where
McCracken County, 1.5 mi W of Barkley Arpt to 2 mi WNW of Barkley Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
37.070, -88.797

Large tree limbs were blown down. Shingles were blown off. The damage area was just west of the Barkley Regional Airport and about one mile either side of U.S. Highway 60.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48124.